Alert archive / Alabama / Tornado Warnings in 2018

Tornado Warning 16, NWS Huntsville, AL

March 19, 2018DeKalb County, Marshall County, Alabama

NWS Huntsville, AL issued this tornado warning at Mar 19, 2018, 7:41 PM CDT for DeKalb County, Marshall County, Alabama. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 19, 2018, 7:41 PM CDT (00:41 UTC)
Expired
Mar 19, 2018, 8:15 PM CDT
In force
34 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

Counties DeKalb County, AL, Marshall County, AL

The radar

The Northeast Alabama radar (KHTX), 81 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 19, 7:47 PM CDTTSTM WND DMG2 Nnw Boaz, ALTREES AND POWERLINES DOWN IN SOUTHERN ALBERTVILLE AND NORTHERN BOAZ. TIME ESTIMATED FROM RADAR. POSSIBLE TORNADO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 19, 3:28 PM CDTTornado Watch PDSSPC9 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2018-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2018-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 334 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1154 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
334 m²/s²
0-3 km storm-relative helicity
409 m²/s²
Significant tornado parameter
2.6
Supercell composite
17.4

Open this sounding in Storm Lab

The text

As transmitted.

547 
WFUS54 KHUN 200041
TORHUN
ALC049-095-200115-
/O.NEW.KHUN.TO.W.0016.180320T0041Z-180320T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
741 PM CDT MON MAR 19 2018

The National Weather Service in Huntsville Alabama has issued a

* Tornado Warning for...
  Southeastern Marshall County in northeastern Alabama...
  Southwestern DeKalb County in northeastern Alabama...

* Until 815 PM CDT
    
* At 741 PM CDT, a severe thunderstorm capable of producing a 
  tornado was located over Albertville, moving east at 25 mph.

  HAZARD...Tornado and hail up to two inches in diameter. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Albertville, Boaz, Crossville, Douglas, McVille, High Point, Arona,
  Kilpatrick, Rodentown and Rabbit Town.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3420 8584 3420 8611 3419 8611 3418 8619
      3414 8625 3414 8630 3429 8629 3428 8584
TIME...MOT...LOC 0040Z 268DEG 24KT 3422 8620 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

70/DD
2 follow-up statements
222 
WWUS54 KHUN 200058
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
758 PM CDT MON MAR 19 2018

ALC095-200107-
/O.CAN.KHUN.TO.W.0016.000000T0000Z-180320T0115Z/
Marshall AL-
758 PM CDT MON MAR 19 2018

...THE TORNADO WARNING FOR SOUTHEASTERN MARSHALL COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 1100 PM CDT for northeastern
Alabama.

LAT...LON 3420 8584 3420 8604 3428 8604 3428 8584
TIME...MOT...LOC 0057Z 273DEG 35KT 3421 8598 

$$

ALC049-200115-
/O.CON.KHUN.TO.W.0016.000000T0000Z-180320T0115Z/
DeKalb AL-
758 PM CDT MON MAR 19 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR SOUTH
CENTRAL DEKALB COUNTY...
    
At 757 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Crossville, or 9 miles east of Boaz, moving east at
40 mph.

HAZARD...Tornado and two inch hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Crossville, Rodentown and Lathamville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3420 8584 3420 8604 3428 8604 3428 8584
TIME...MOT...LOC 0057Z 273DEG 35KT 3421 8598 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

70/DD
871 
WWUS54 KHUN 200115
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
815 PM CDT MON MAR 19 2018

ALC049-200125-
/O.EXP.KHUN.TO.W.0016.000000T0000Z-180320T0115Z/
DeKalb AL-
815 PM CDT MON MAR 19 2018

...THE TORNADO WARNING FOR SOUTH CENTRAL DEKALB COUNTY HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

A tornado watch remains in effect until 1100 PM CDT for northeastern
Alabama.

LAT...LON 3420 8584 3420 8604 3428 8604 3428 8584
TIME...MOT...LOC 0115Z 268DEG 24KT 3421 8583 

$$

70/DD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Mar 19, 6:37 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Mar 19, 6:37 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
637 PM CDT Mon Mar 19 2018

.UPDATE...
For 00Z TAFS.

&&

.MESOSCALE DISCUSSION...
Issued at 602 PM CDT Mon Mar 19 2018

Severe weather episode continues to unfold across northern Alabama
late this afternoon.

At 6 PM...a 997 millibar surface low was situated near the TN River
in western TN. It's interesting to note that this feature is a bit
deeper and slightly further south than the synoptic models progged 24
hours ago. The current high res guidance now deepens this low and
actually slides it east southeast across the northern portions of the
HUN CWA over the next several hours.

Convection so far has been quite robust with HP supercellular
structures and attendant circulations/rotational structures. Reports
so far have ranged from very high end hail to some structural damage
in the Russellville area. The last SPC mesoanalysis indicates 0-1 km
SRH 400-600 m2/s2 along and east from Fayetteville to Moulton and
mixed layer CAPE between 750 and 1500 j/kg. This is also supported by
recent soundings sampling the environment.

Low level winds remain backed across much of the area due to the
location/deepening of the surface low and the proximity of the warm
frontal structure. This, coupled with the strengthening mid level
jet placed the central and eastern sections of the HUN CWA in an
unfortunate sweet spot through mid evening. There is a slightly more
stable boundary layer in far northeast Alabama but that may be
balanced to some extent by the intensifying shear and orographic
impacts. Storm structures will likely remain HP to hybrid supercell
in nature leading to rain wrapped rotation signatures.

Winds will eventually shift to the west/southwest as the drier
air/front punches in. That will shut off the threat from west to
east.

&&

.NEAR TERM...(Tonight)
Issued at 158 PM CDT Mon Mar 19 2018

At early afternoon, the surface low was located across the Ozarks
with an attendant warm front across the northern MS Delta to near
Jasper Alabama to near Macon Georgia. The low stratus has been quite
persistent this morning with ceilings between 800 and 1200 feet in
most areas. However, the latest G16 satellite trends show some
notable clearing with breaks across central Alabama and back into
Mississippi. Regional radar imagery shows several persistent clusters
across central/northern Alabama with mostly small hail reports so
far.

In the near term, expect the environment across northern Alabama and
southern Tennessee to continue to destabilize over the next several
hours. This will be aided by an increasing low to mid level jet
noted on satellite imagery entering northern Mississippi. The
sounding profiles from the high res/short term guidance would support
supercell structures with strong rotating updrafts between 22z and
03z and that is reflected well in the SPC outlooks. Without going
into too many more details, a potentially volatile setup will be in
place across the region this afternoon/evening. In fact, the latest
HRRR and CAM guidance maximize the updraft helicity across north
central and northeast Alabama at and just after sunset.

The cold front should shut down the severe weather threat from west
to east pretty quickly this evening. After a brief period of clearing
with the dry slot/jet max behind the front the deep upper trough will
swing across resulting in a stratus lower beneath an inversion.

.SHORT TERM...(Tuesday through Wednesday)
Issued at 158 PM CDT Mon Mar 19 2018

A breezy and chilly day will be in store for the Tennessee Valley on
Tuesday as the upper low rotates through. As the thermal trough
swings across late Tuesday/Tuesday night there may be enough
lingering moisture to allow a brief and spotty changeover to snow.
Not expecting much if any impacts given the light/brief nature of the
precipitation and the warm ground temperatures. Clearing but
continued cool weather anticipated on Wednesday as the upper low
lifts off the eastern seaboard.

.LONG TERM...(Wednesday night through Sunday)
Issued at 158 PM CDT Mon Mar 19 2018

In the extended period, generally northwest flow will dominate
initially before northern stream energy breaks down the upper level
ridge. A cool and dry pattern on Thursday will give way to an
approaching weak warm front by Thursday night into Friday. There
appears to be some uncertainty with the available moisture with this
system and have leaned toward the lower end of guidance. As the flow
become more westerly and eventually southwesterly higher rain
chances and eventually thunderstorm chances will return to the area
by the weekend into early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 627 PM CDT Mon Mar 19 2018

Severe thunderstorms will continue to sweep east across north Alabama
through this evening. Based on radar and short range model trends
have continued predominant or tempo TSRA through 01z at KMSL and 02Z
at KHSV. Storms will likely produce very gusty winds and even hail,
with the highest threat near KHSV.

A front will move across the area with a wind shift and brief
clearing associated with a dry slot. Due to an upper trough moving
across overnight, clouds will once again fill in and have introduced
MVFR/marginal IFR clouds toward morning. These will persist through
Tuesday along with gusty winds and even a few showers.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...15
SHORT TERM...15
LONG TERM...15
AVIATION...15

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 19, 5:10 PM CDT, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
510 PM CDT Mon Mar 19 2018

ALZ001>010-016-TNZ076-096-097-201315-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
510 PM CDT Mon Mar 19 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Severe thunderstorms will spread eastward across the Tennessee Valley
this evening ahead of an approaching storm system. All modes of
severe weather including very large hail up to baseball size,
damaging winds, and tornadoes can be expected. A strong tornado or
two will be possible.

The severe weather risk will diminish quickly late this evening into
tonight as the front pushes east of the area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Isolated thunderstorms return to the forecast Saturday and Sunday.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
expected through this evening.

In the hours before

Local storm report, Mar 19, 6:19 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
619 PM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     5 ENE LEXINGTON         35.00N 87.30W
03/19/2018                   LAUDERDALE         AL   EMERGENCY MNGR

            TREE DOWN ON COUNTY ROAD 89 AT THE TENNESSEE
            STATE LINE. TIME ESTIMATED FROM RADAR.

&&

BCC
Local storm report, Mar 19, 6:24 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
624 PM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             1 N MOULTON             34.49N 87.28W
03/19/2018  E1.75 INCH       LAWRENCE           AL   TRAINED SPOTTER

            GOLF BALL SIZE HAIL AT THE CORNER OF AL 157
            AND AL 24.

&&
Local storm report, Mar 19, 6:26 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
626 PM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND DMG     1 W MOULTON             34.48N 87.29W
03/19/2018                   LAWRENCE           AL   AMATEUR RADIO

            TREES DOWN AT MARKET STREET AND NORTH STREET
            IN MOULTON.

&&

BCC
Local storm report, Mar 19, 6:31 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
631 PM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             6 SW FLINT CITY         34.47N 87.06W
03/19/2018  E1.75 INCH       MORGAN             AL   AMATEUR RADIO

            GOLF BALL SIZE HAIL IN NEEL.

&&

BCC
Local storm report, Mar 19, 6:35 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
635 PM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND DMG     2 E LESTER              34.99N 87.12W
03/19/2018                   LIMESTONE          AL   PUBLIC

            POSSIBLE TORNADO. TREE DAMAGE REPORTED NEAR
            LESTER.

&&

TPB
Local storm report, Mar 19, 7:31 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
731 PM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             3 N ALBERTVILLE         34.31N 86.21W
03/19/2018  E0.50 INCH       MARSHALL           AL   TRAINED SPOTTER

&&

RB

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 7:11 PM CDTTornado WarningHUNCullman, Marshall34 min
Mar 19, 7:16 PM CDTSevere Thunderstorm WarningHUNCullman29 min
Mar 19, 7:20 PM CDTSevere Thunderstorm WarningHUNJackson, Madison25 min
Mar 19, 7:31 PM CDTTornado WarningHUNJackson10 min
Mar 19, 7:33 PM CDTFlash Flood WarningHUNCullman6 hr
Mar 19, 7:39 PM CDTSevere Thunderstorm WarningHUNCullman36 min
Mar 19, 7:45 PM CDTSevere Thunderstorm WarningHUNJackson30 min
Mar 19, 8:13 PM CDTSevere Thunderstorm WarningHUNCullman, Marshall47 min
Mar 19, 8:17 PM CDTSevere Thunderstorm WarningHUNJackson28 min
Mar 19, 8:37 PM CDTSevere Thunderstorm WarningHUNCullman23 min

Nearby

Tornado Warnings in Alabama, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.